Wyoming, 2021

Damaging Winds in Wyoming, August 21, 2021

August 21, 2021 · NWS SLC · 3 events in 1 county or zone

A squall line developed over northern Utah and moved across Uinta County, Wyoming, producing widespread severe wind gusts and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A squall line developed over northern Utah and moved across Uinta County, Wyoming, producing widespread severe wind gusts and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 11:56 AM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 11:56 AM MST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Sat Aug 21 2021

.SYNOPSIS...A Pacific storm system will push a cold front through
northern Utah and southwest Wyoming this afternoon and evening. A
dry southwesterly flow will follow for early next week.

&&

.SHORT TERM (Through 12Z Tuesday)...
Forecast remains on track this morning with the main impacts
across the region today being breezy pre-frontal southwesterly
winds followed by showers and thunderstorms across northern Utah
mid to late afternoon through this evening with a marginal threat
of severe weather, primarily strong to damaging wind gusts.

Satellite imagery shows a Pacific trough still digging
southeastward settling into central Oregon, with a baroclinic leaf
extending from northern Nevada across far northwest Utah into
Idaho marking the baroclinic zone that will push eastward across
northern Utah later today. Ahead of this, a sheared out wave
ejected across Utah this morning has pushed weak showers through
central as well as advected in deeper moisture into central Utah.
Clearing skies behind this wave are allowing for efficient diurnal
heating ahead of the upstream cold front. Meanwhile, 12Z SLC
sounding showed steeping low level lapse rates already, but with
an inversion around 500 mb. Aircraft soundings from SLC show this
inversion layer decaying, and this trend is expected to continue
as the upper-level trough continues to move closer to northern
Utah this afternoon. This will allow for around 500-1000 J/kg of
CAPE to develop across northern Utah this afternoon, with lesser
amounts southward away from the upper-level cold pool.
Unidirectional southwesterly flow will increase, along with speed
shear as upper-level jet moves over northern Utah, which will
also increase large scale synoptic ascent. Thus expect
thunderstorms to develop by mid afternoon across northwest Utah,
along and just ahead of the front and baroclinic zone. The mean
trough will slide eastward through this evening, pushing the
baroclinic zone across northern Utah. Thus thunderstorms should
upscale into a line with shear supporting organized line segments
which will be capable of strong to damaging wind gusts. The
orientation of and track of the front will keep this threat
confined to areas from Tooele and Salt Lake counties northward, as
well as into southwest Wyoming. There is some potential for
training storms and locally heavier rainfall where the flow better
parallels the front north of Salt Lake County to the Idaho
Border, which is also where overall precipitation totals should be
highest. The front is expected to stall it southward progress
around southern Tooele/ Northern Utah counties this evening, which
will keep shower and thunderstorm chances much lower toward Provo
and southward, with little precipitation expected.

The HRRR model unfortunately brings a concentrated band of smoke
into northern Utah once again tonight through Sunday, with some
improving conditions forecast Monday. This improvement is owing to
a dry southwesterly flow which will develop in the wake of the
departing trough, which will also bring a slight warming trend
heading into early next week. Sunday and Monday will feature
temperatures returning closer to normal, but still just slightly
below normal with dry conditions as high pressure builds back in
across the region.

.LONG TERM (After 12Z Tuesday)...
The first half of the extended forecast period will be dominated
by troughing to the northwest and an elongated ridge of high
pressure to the east. The interplay between the two features will
drive a southwest flow pattern with generally dry air being
advected in from upstream. This rather benign setup will see
temperatures running near average statewide with few to no impacts
outside of isolated critical fire weather conditions over far
southwestern Utah.

By Thursday, the Pacific Northwest trough lifts out and shifts to
the east, with a growing degree of uncertainty in ensemble solutions
as to what may follow. The mean and most likely scenario suggests
zonal flow will set up over the Great Basin to the Pacific Coast,
continuing to bring dry and slightly warmer conditions to the
region. This would also bring with it the potential to transport
smoke from distant fires into the region once again. A few ensemble
members diverge, and highlight a trough of low pressure moving into
the Great Basin, with just enough of a southerly flow component to
advect moisture into the far southeastern portion of the forecast
area by the end of the period.

&&

.AVIATION...
KSLC...VFR conditions are expected to persist throughout the
valid TAF period with a brief drop to MVFR with thunderstorms on
site. Enhanced southerly winds will continue throughout the
afternoon into the early evening. Potential for convective
activity will increase after 23Z, with the primary threat
occurring with the passage of an organized line of storms after
00Z. While flow is expected to shift out of the northwest behind
this boundary, these thunderstorms will be capable of producing
gusty and erratic winds from all directions as they move through
the valley.

REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will continue
into and through this evening. Along and north of a KENV to KSLC
line, numerous showers and thunderstorms are expected this afternoon
and evening, with some potential in the KPVU and KHCR areas. Any
storms that do develop will be capable of producing gusty and
erratic winds. Dangerous microburst or downburst winds are possible
in the vicinity of strong storms. Aside from any ceilings and
reduced visibilities associated with convective activity, VFR
conditions will prevail.

&&

.FIRE WEATHER...
A low pressure system over the Pacific Northwest will push a cold
front through northern Utah this afternoon and evening. Ahead of
this system gusty southwest winds will develop across the region,
however with cooler temperatures remaining in place daytime
minimum humidity values will remain in the 20 percent range across
central and southern Utah, and in the 30 percent range across the
north.

Thunderstorms will develop along and ahead of this cold front
across northwest Utah this afternoon and move eastward across the
Wasatch Front and into the northern mountains by evening. These
storms will bring strong gusty winds along with a wind shift to
the northwest behind the frontal passage. Again this could warrant
critical fire weather conditions due to lightning and gusty
winds, however the last storm system brought appreciable
precipitation across northern Utah and there has been not been
much time for drying. Otherwise, additional wetting rains are
expected across northern Utah late Saturday and Saturday night.

As this system moves east of the area, a dry southwesterly flow
will develop beginning Sunday, and continuing through the first
half of next week. This will bring a warming trend with dry
conditions across the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Wessler
AVIATION...Wessler
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 21, 6:12 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
712 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LAYTON                  41.08N 111.96W
08/21/2021                   DAVIS              UT   PUBLIC

            TREE LIMB BROKE THROUGH KITCHEN WINDOW

&&

NICOLE.DESMET
Local storm report, Aug 21, 6:14 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     5 W SALT LAKE CITY      40.78N 111.97W
08/21/2021  E63 MPH          SALT LAKE          UT   MESONET

            MEASURED AT THE MIDFIELD FAA SENSOR AT SALT LAKE CITY
            INTERANTIONAL AIRPORT

0640 PM     TSTM WND GST     2 SE SALT LAKE CITY     40.76N 111.85W
08/21/2021  M62 MPH          SALT LAKE          UT   MESONET

            MEASURED AT THE UNIVERSITY OF UTAH

0630 PM     TSTM WND GST     5 NNW BOUNTIFUL         40.94N 111.89W
08/21/2021  M63 MPH          DAVIS              UT   MESONET

            MEASURED AT THE CENTERVILLE UDOT SITE

0630 PM     TSTM WND GST     3 WNW BOUNTIFUL         40.90N 111.92W
08/21/2021  M59 MPH          DAVIS              UT   MESONET

            MEASURED AT THE LEGACY PARKWAY UDOT SITE

&&

ALEX.DESMET
Local storm report, Aug 21, 6:16 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG KAYSVILLE               41.03N 111.92W
08/21/2021                   DAVIS              UT   PUBLIC

            TREE DOWN AND DAMAGED PORTION OF FENCE

&&

NICOLE.DESMET
Local storm report, Aug 21, 6:16 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     KAYSVILLE               41.03N 111.92W
08/21/2021                   DAVIS              UT   PUBLIC

            TREE DOWN AND DAMAGED PORTION OF FENCE

&&

NICOLE.DESMET
Special weather statement, Aug 21, 6:23 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
723 PM MDT Sat Aug 21 2021

UTZ101-102-104>106-220200-
Salt Lake Valley UT-Northern Wasatch Front UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
723 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of Salt Lake...eastern
Davis...northwestern Utah and east central Tooele Counties through
800 PM MDT...

At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Layton to near Ophir. Movement was east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Layton, Murray, Bountiful,
Tooele, Farmington, Hill Air Force Base, West Jordan, Taylorsville,
South Jordan, Lehi, Draper, Riverton, Cottonwood Heights, Clearfield,
Midvale, Kaysville and Holladay.

This includes the following highways...
 Interstate 15 between mile markers 283 and 335.
 Interstate 80 in Utah between mile markers 101 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 11191 4087 11183 4081 11190 4075 11180
      4068 11177 4066 11181 4062 11178 4055 11180
      4046 11190 4045 11185 4049 11176 4048 11174
      4042 11176 4037 11236 4112 11210
TIME...MOT...LOC 0123Z 254DEG 28KT 4107 11193 4044 11222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK
Local storm report, Aug 21, 6:34 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
734 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 ESE BLUFFDALE         40.45N 111.90W
08/21/2021  M67 MPH          UTAH               UT   MESONET

            MEASURED AT THE FLIGHT PEAK SOUTH UUNET SITE

&&

ALEX.DESMET

The radar

The Salt Lake City radar (KMTX), 138 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
August 21, 6:38 PM MST to 6:48 PM MST
Where
Uinta County, 3.89 mi WNW of Spring Vly
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.270, -110.800

The Interstate 80/U.S. Highway 189 - First Divide automated weather station recorded a peak wind gust of 78 mph.

Thunderstorm Wind, Uinta

When
August 21, 6:54 PM MST to 7:02 PM MST
Where
Uinta County, 4.18 mi ESE of Leroy
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.290, -110.550

The Interstate 80 - French automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Uinta

When
August 21, 7:00 PM MST
Where
Uinta County, 2.08 mi SE of Antelope
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.400, -110.550

The Muddy Creek automated weather station recorded a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983082, 983085, 983086.